Know the basics
What is paracetamol used for?
Paracetamol is commonly used as a pain reliever and a fever reducer. It is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.
Paracetamol may also be used for purposes not listed in this medication guide.
How should I take paracetamol?
- Take this product by mouth as directed.
- Follow all directions on the product package.
- If you are uncertain about any of the information, consult your doctor or pharmacist.
How do I store paracetamol?
Paracetamol is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store paracetamol in the bathroom or the freezer. There may be different brands of paracetamol that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.
You should not flush paracetamol down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.
Know the precautions & warnings
What should I know before using paracetamol?
Before taking paracetamol, tell your doctor and pharmacist:
- If you are allergic to it; or if you have any other allergies.
- Your medical history, especially of liver disease, regular use/abuse of alcohol.
- If you have phenylketonuria (an inherited condition in which a special diet must be followed to prevent mental retardation) or diabetes, you should know that some brands of paracetamol chewable tablets may be sweetened with aspartame.
- You are pregnant while taking acetaminophen or breastfeeding, call your doctor.
Is it safe during pregnancy or breastfeeding?
There are no adequate studies in women for determining risk when using this medication during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking this medication. This medication is pregnancy risk category B, according to the US Food and Drug Administration (FDA).
FDA pregnancy risk category reference below:
- A=No risk;
- B=No risk in some studies;
- C=There may be some risk;
- D=Positive evidence of risk;
Know the side effects
What side effects can occur from paracetamol?
This drug usually has no side effects. If you have any unusual effects, contact your doctor or pharmacist promptly.
Very serious allergic reaction to this drug is rare, including:
- Bloody or black, tarry stools;
- Bloody or cloudy urine;
- Fever with or without chills (not present before treatment and not caused by the condition being treated);
- Pain in the lower back and/or side (severe and/or sharp);
- Pinpoint red spots on the skin;
- Skin rash, hives, or itching;
- A sore throat (not present before treatment and not caused by the condition being treated);
- Sores, ulcers, or white spots on the lips or in the mouth;
- Sudden decrease in the amount of urine;
- Unusual bleeding or bruising;
- Unusual tiredness or weakness;
- Yellow eyes or skin.
Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.
Know the interactions
What drugs may interact with paracetamol?
Paracetamol may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects.
- May reduce the serum level of anticonvulsants (phenytoin, barbiturates, carbamazepine).
- May enhance the anticoagulant effect of warfarin and other coumarins and prolonged use.
- Accelerated absorption of metoclopramide and domperidone.
- May increase serum levels of probenecid, chloramphenicol.
- May reduce absorption of cholestyramine.
- May cause severe hypothermia with phenothiazine.
To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.
Does food or alcohol interact with paracetamol?
Paracetamol may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Alcohol may increase the risk of hepatotoxicity. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.
What health conditions may interact with paracetamol?
Paracetamol may interact with your health condition, such as liver disease, alcohol abuse. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.
Understand the dosage
The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using this medication.
What is the dose of paracetamol for an adult?
Usual Dose for Fever/Pain
- Immediate-release: 325 mg to 1 g/every 4 to 6 hours.
- Maximum Single Dose: 1000 mg.
- Maximum Dose: 4 g/24 hours.
- Extended-Release: 1300 mg orally every 8 hours.
- Maximum dose: 3900 mg per 24 hours.
Rectal route: 650 mg/every 4 to 6 hours; maximum dose: 3900 mg/24 hours.
What is the dose of paracetamol for a child?
Usual Dose for Fever/Pain
Weight-based dosing: <12 years: 10-15 mg/kg/dose orally, every 4-6 hours, maximum dose: 5 doses/24 hours
- Age 0-3 months (weight 2.7-5.3 kg)
- Dose: 40 mg/dose;
- Oral suspension (160 mg/5 mL): 1.25 ml.
- Age 4-11 months (weight 5.4-8.1 kg)
- Dose: 80 mg/dose;
- Oral suspension (160 mg/5 mL): 2.5 ml.
- Age 12-23 months (weight 8.2-10.8 kg)
- Dose: 120 mg/dose;
- Oral suspension (160 mg/5 mL): 3.75 ml;
- Chewable tablets (80 mg/tab): 1.5 tablets.
- Age 2-3 years (weight 10.9-16.3 kg)
- Dose: 160 mg/dose;
- Oral suspension (160 mg/5 mL): 5 ml;
- Chewable tablets (80 mg/tab): 2 tablets;
- Chewable tablets (160 mg/tab): 1 tablet.
- Age 4-5 years (weight 16.4-21.7 kg)
- Dose: 240 mg/dose;
- Oral suspension (160 mg/5 mL): 7.5 ml;
- Chewable tablets (80 mg/tab): 3 tablets;
- Chewable tablets (160 mg/tab): 1.5 tablets.
- 6-12 years: 325 mg orally every 4-6hours; not to exceed 1.625 g/day for not more than 5 days unless directed by healthcare provider.
- >12 years
- Regular strength: 650 mg every 4-6 hours; not to exceed 3.25 g/24 hours; under supervision of healthcare professional, doses of up to 4 g/day may be used.
- Extra strength: 1000 mg every 6 hours; not to exceed 3 g/24 hours; under supervision of healthcare professional, doses of up to 4 g/day may be used
- Extended release: 1.3 g q8hr; not to exceed 3.9 g/24 hours.
How is paracetamol available?
Paracetamol is available in the following dosage forms and strengths:
- Strengths: 325 mg-30 mg; 325 mg-60 mg; 120 mg-12 mg/5 ml; 300 mg-15 mg; 300 mg-30 mg; 300 mg-60 mg; 650 mg-30 mg; 650 mg-60 mg.
- Dosage forms:
- Tablet (Disintegrating, Chewable, Extended Release, Effervescent);
- Capsule (Liquid Filled);
- Powder, Powder for Solution;
- Suspension, Elixir.
What should I do in case of an emergency or overdose?
In case of an emergency or an overdose, call your local emergency services (115) or go to your nearest emergency room.
What should I do if I miss a dose?
If you miss a dose of paracetamol, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Paracetamol. https://www.drugs.com/paracetamol.html. Accessed September 8, 2016.
Paracetamol. http://www.webmd.com/drugs/2/drug-57595/paracetamol-oral/details. Accessed September 8, 2016.
Review Date: February 5, 2018 | Last Modified: February 5, 2018